Hail, Lea
- When
- August 11, 7:12 PM MST to 7:27 PM MST
- Where
- Lea County, 14 mi E of Crossroads
- Measured
- 0.88 in hail
- Reported by
- Public
- Coordinates
- 33.520, -103.087
Penny to nickel size hail occurred for a 15 minute duration.
An isolated severe thunderstorm developed over extreme northern portions of Lea County ahead of a southward moving upper level disturbance.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS MAF wrote it up.
An isolated severe thunderstorm developed over extreme northern portions of Lea County ahead of a southward moving upper level disturbance.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at Aug 11, 4:40 PM MST, 2 hours 32 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 640 PM CDT MON AUG 11 2008 .DISCUSSION... SEE AVIATION DISCUSSION BELOW. && .AVIATION... DESPITE THUNDERSTORM THAT JUST MOVED THROUGH MAF...THE SHOWER ACTIVITY HAS BEEN GENERALLY DIMINISHING AND DO NOT EXPECT IT TO AFFECT ANY OF THE OTHER TAF SITES. THE ONLY EXCEPTION COULD BE FST SO WILL HAVE TO KEEP AN EYE ON THAT SITE. OTHERWISE VFR CONDITIONS AND LIGHT NORTHEAST TO SOUTHEASTERLY WINDS ARE EXPECTED AT ALL AREAS. && .PREV DISCUSSION... /ISSUED 239 PM CDT MON AUG 11 2008/ DISCUSSION... LATE AFTERNOON SURFACE OBSERVATIONS ALONG WITH AREA RADARS SHOW THE REMNANT FRONTAL BOUNDARY ORIENTED FROM NORTHWEST TO SOUTHEAST FROM THE CENTRAL PERMIAN BASIN INTO WEST CENTRAL TEXAS...SOUTH OF SAN ANGELO. WE EXPECT THIS BOUNDARY TO ACT AS A FOCUSING MECHANISM FOR CONVECTION THIS AFTERNOON AND EVENING...BUT GIVEN WEAKER MID AND UPPER LEVEL SUPPORT VS. YESTERDAY...POPS FOR THIS EVENING WILL BE LOWER. HOWEVER...WE HAVE OPTED TO INCREASE POPS SLIGHTLY FOR THE EVENING PERIOD AS THE SHORT RANGE MODELS AGREE THERE WILL BE SOME CONVECTION AROUND. AS CONVECTION FORMS...LOW-LEVEL COLD POOLS SHOULD HELP TO PUSH THE BOUNDARY SOUTHWARD...THUS WE WILL REDUCE POPS AFTER 06Z TONIGHT FOR AREAS NORTH OF A GUADALUPE MOUNTAINS TO MIDLAND LINE. WE WILL OPT TO KEEP A 20-30% CHANCE OF THUNDERSTORMS IN THE FORECAST AFTER MIDNIGHT FOR THE REMAINDER OF THE REGION. HEAVY RAINFALL WILL CONTINUE TO BE THE MAIN CONCERN GIVEN WEAK WINDS ALOFT AND ABUNDANT MOISTURE (1.8 INCHES OF PWAT ON KMAF 12Z SOUNDING). WE WILL CONTINUE TO MENTION THIS IN THE HAZARDOUS WEATHER OUTLOOK. FOR TUESDAY...MOST AREAS SHOULD REMAIN DRY...EXCEPT FOR THE DAVIS MOUNTAINS AND BIG BEND REGION WHERE OROGRAPHICS WILL AID IN ISOLATED TO WIDELY SCATTERED THUNDERSTORMS. THE OTHER REGION THAT MAY SEE ISOLATED CONVECTION WILL BE ACROSS NORTHERN LEA COUNTY...WHERE STEEPER MID-LEVEL LAPSE RATES AND LOW-LEVEL UPSLOPE FLOW COULD ALLOW ISOLATED THUNDERSTORMS TO DEVELOP. THE FOCUS FOR CONVECTION CONTINUES TO REMAIN OUT WEST ON WEDNESDAY... NAMELY ACROSS SOUTHEASTERN NEW MEXICO...CULBERSON COUNTY...DAVIS MOUNTAINS AND BIG BEND REGION. AGAIN...FAVORED LAPSE RATES AND WEAK LOW-LEVEL CONVERGENCE ALONG A SURFACE TROUGH WILL AID IN AFTERNOON AND EVENING CONVECTION. A SIMILAR SETUP IS IN STORE FOR THURSDAY AS NORTHWEST FLOW ALOFT MAY BRING SOME MID AND UPPER LEVEL SUPPORT INTO THE REGION. FOR NOW...WILL KEEP POPS CONFINED TO THE MOUNTAINS AND ADJACENT PLAINS. LATER SHIFTS MAY NEED TO MONITOR FOR SPREADING POPS EAST INTO THE PLAINS. THE WEATHER PATTERN IS EXPECTED TO BECOME INCREASINGLY ACTIVE LATE THIS WEEK INTO THE WEEKEND AS THE MEDIUM RANGE GUIDANCE AGREE A MID AND UPPER LEVEL CLOSED LOW WILL MOVE OUT OF SOUTHERN CANADA INTO THE NORTHERN PLAINS BY EARLY FRIDAY MORNING. TIMING DIFFERENCES DO ARISE WITH THIS LOW AND A COLD FRONT...SO FURTHER REFINEMENTS WILL LIKELY BE NEEDED TO THE FORECAST. FOR NOW...WE WILL INCREASE RAIN CHANCES SLIGHTLY BEGINNING LATE FRIDAY AND SATURDAY AS A COLD FRONT MOVES INTO THE REGION. FOR THE REMAINDER OF THE FORECAST... THE HIGHER RAIN CHANCES WILL DEPEND LARGELY ON THE POSITION OF THE FRONTAL BOUNDARY AND HOW ACTIVE THE NORTHWEST FLOW ALOFT BECOMES. COOLER TEMPERATURES ARE ALSO EXPECTED LATE IN THE PERIOD AS 850MB TEMPERATURES TREND DOWNWARD. && .MAF WATCHES/WARNINGS/ADVISORIES... NM...NONE. TX...NONE. && 10
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 131 PM CDT MON AUG 11 2008 NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075- 079>082-258-121100- GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS- NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES- DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL- VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS- LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN- DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU- BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS- 131 PM CDT MON AUG 11 2008 /1231 PM MDT MON AUG 11 2008/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW MEXICO...SOUTHWEST TEXAS AND WEST TEXAS. .DAY ONE...THIS AFTERNOON AND TONIGHT WIDELY SCATTERED TO SCATTERED THUNDERSTORMS ARE EXPECTED MAINLY LATE THIS AFTERNOON AND THIS EVENING. THE MOST PERSISTENT ACTIVITY IS EXPECTED TO BE ACROSS THE DAVIS MOUNTAINS AND THE BIG BEND REGION. THE STRONGEST STORMS WILL BE CAPABLE OF PRODUCING BRIEF WIND GUSTS TO 50 MPH...LOCALLY HEAVY RAINFALL AND CLOUD TO GROUND LIGHTNING. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES... AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/ HTTP://WEATHER.GOV/MIDLAND
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 316 PM CDT MON AUG 11 2008 TXZ080-112045- MARFA PLATEAU- 316 PM CDT MON AUG 11 2008 ...SIGNIFICANT WEATHER ALERT... THIS SIGNIFICANT WEATHER ALERT IS FOR NORTHEASTERN PRESIDIO COUNTY. A STRONG THUNDERSTORM WAS LOCATED 3 MILES NORTHEAST OF MARFA AT 316 PM CDT...MOVING SOUTHEAST AT 3 MPH. WINDS APPROACHING 55 MPH ARE EXPECTED WITH THIS THUNDERSTORM AS WELL AS FREQUENT LIGHTNING. SEEK SHELTER IF THUNDERSTORMS APPROACH YOUR LOCATION.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 330 PM CDT MON AUG 11 2008 TXZ074-081-112100- BIG BEND AREA-DAVIS/APACHE MOUNTAINS AREA- 330 PM CDT MON AUG 11 2008 ...SIGNIFICANT WEATHER ALERT... THIS SIGNIFICANT WEATHER ALERT IS FOR NORTH CENTRAL BREWSTER COUNTY. A STRONG THUNDERSTORM WAS LOCATED 15 MILES SOUTHWEST OF ALTUDA AT 330 PM CDT...MOVING EAST AT 10 MPH. MOTORISTS TRAVELING ALONG TEXAS STATE HIGHWAY 118 SOUTH OF ALPINE WILL LIKELY ENCOUNTER HAZARDOUS DRIVING CONDITIONS. PEOPLE IN NORTH CENTRAL BREWSTER COUNTY SHOULD MONITOR THE WEATHER SITUATION CLOSELY. LISTEN FOR WARNINGS AND REMAIN ALERT FOR THREATENING WEATHER CONDITIONS. GUSTY WINDS UP TO 50 MPH... HAIL... HEAVY RAIN... AND DEADLY LIGHTNING ARE POSSIBLE.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 358 PM CDT MON AUG 11 2008 TXZ081-112130- BIG BEND AREA- 358 PM CDT MON AUG 11 2008 ...SIGNIFICANT WEATHER ALERT... THIS SIGNIFICANT WEATHER ALERT IS FOR CENTRAL BREWSTER COUNTY. A THUNDERSTORM WITH SMALL HAIL AND GUSTY WINDS UP TO 50 MPH WAS LOCATED ABOUT 18 MILES EAST SOUTHEAST OF MARATHON AND SOUTH OF U.S. HIGHWAY 90...MOVING SOUTH AT 5 MPH. PEA TO MARBLE SIZED HAIL AND WINDS GUSTING TO AROUND 50 MPH ARE POSSIBLE. PEOPLE IN CENTRAL BREWSTER COUNTY SHOULD MONITOR THE WEATHER SITUATION CLOSELY. LISTEN FOR WARNINGS AND REMAIN ALERT FOR THREATENING WEATHER CONDITIONS. SEEK SHELTER IF THUNDERSTORMS APPROACH YOUR LOCATION.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 530 PM CDT MON AUG 11 2008 TXZ061-062-112300- ECTOR-MIDLAND- 530 PM CDT MON AUG 11 2008 ...SIGNIFICANT WEATHER ALERT... THIS SIGNIFICANT WEATHER ALERT IS FOR EASTERN ECTOR AND WESTERN MIDLAND COUNTIES. A STRONG THUNDERSTORM WAS LOCATED 4 MILES NORTH OF ODESSA AT 530 PM CDT...MOVING SOUTH AT 20 MPH. GUSTS UP TO 50 MPH ARE POSSIBLE AS THE STORM PASSES THROUGH THE CITY OF ODESSA AND CONTINUES SOUTHWARD. MOTORISTS TRAVELING ALONG INTERSTATE 20 NEAR ODESSA SHOULD BE PREPARED FOR STRONG CROSSWINDS. GUSTY WINDS UP TO 50 MPH... HEAVY RAIN... AND DEADLY LIGHTNING ARE POSSIBLE. SEEK SHELTER IF THUNDERSTORMS APPROACH YOUR LOCATION.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 615 PM CDT MON AUG 11 2008 TXZ062-068-069-112345- CRANE-MIDLAND-UPTON- 615 PM CDT MON AUG 11 2008 ...SIGNIFICANT WEATHER ALERT... THIS SIGNIFICANT WEATHER ALERT IS FOR NORTHEASTERN CRANE... NORTHWESTERN UPTON AND SOUTH CENTRAL MIDLAND COUNTIES. A STRONG THUNDERSTORM WAS LOCATED 11 MILES NORTH OF CRANE AT 615 PM CDT...MOVING SOUTH AT 20 MPH. OUTFLOW WINDS AHEAD OF THIS STORM MAY RESULT IN BLOWING DUST AND REDUCED VISIBILITIES AS GUSTS UP TO 50 MPH WILL BE POSSIBLE. PEOPLE IN NORTHEASTERN CRANE...NORTHWESTERN UPTON AND SOUTH CENTRAL MIDLAND COUNTIES...INCLUDING THE CITY OF CRANE...SHOULD MONITOR THE WEATHER SITUATION CLOSELY. LISTEN FOR WARNINGS AND REMAIN ALERT FOR THREATENING WEATHER CONDITIONS. SEEK SHELTER IF THUNDERSTORMS APPROACH YOUR LOCATION.
The Lubbock radar (KLBB), 119 km away, was scanning. The volume nearest the first event began at 02:13 UTC.
1 hail. Local standard time, as filed.
Penny to nickel size hail occurred for a 15 minute duration.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in New Mexico in 2008Every state in 2008This day in weather historyWarnings in New Mexico, August 2008
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 130549.